Wyoming, 2024

Damaging Winds in Wyoming, July 27, 2024

July 27, 2024 · NWS CYS · 15 events in 6 counties and zones

Storms with gusty winds developed early in the afternoon across southeast to south-central Wyoming before organizing into a convective line moving west to east across the area. Strong winds up to 70 mph were reported with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Storms with gusty winds developed early in the afternoon across southeast to south-central Wyoming before organizing into a convective line moving west to east across the area. Strong winds up to 70 mph were reported with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 27, 10:59 AM MST, 3 hours 20 minutes earlier. Its key messages:

  • Numerous showers and thunderstorms are expected across the region from late this morning through late tonight. A few storms may produce gusty winds and small hail, as well as locally heavy rainfall during the afternoon and evening.
  • Drier air aloft will move overhead for Monday through Thursday, limiting shower and thunderstorm chances and producing a warming and drying trend through Tuesday, then slightly cooler temperatures are expected for Wednesday and Thursday as low level winds change direction.
Area forecast discussion, Jul 27, 10:59 AM MST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1159 AM MDT Sat Jul 27 2024

.KEY MESSAGES...

- Numerous showers and thunderstorms are expected across the
  region from late this morning through late tonight. A few
  storms may produce gusty winds and small hail, as well as
  locally heavy rainfall during the afternoon and evening.

- Drier air aloft will move overhead for Monday through
  Thursday, limiting shower and thunderstorm chances and
  producing a warming and drying trend through Tuesday, then
  slightly cooler temperatures are expected for Wednesday and
  Thursday as low level winds change direction.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 341 AM MDT Sat Jul 27 2024

The active weather pattern persists today with the potential for
scattered to numerous showers & storms once again across a large
part of southeast Wyoming and western Nebraska. A second push of
monsoonal moisture currently over the Great Basin per morning WV
satellite imagery will lift ENE across the central Rockies today
via an energetic mid-level short wave disturbance. Expect to see
a much earlier start to convection today as thermal profiles are
likely to cool quickly and dynamics should be markedly stronger,
with the CWA in the LFQ of a modest 70-80 knot 250-mb jet. There
will be one more notable difference compared to yesterday w/ the
likelihood of a more unstable boundary layer with CAPEs climbing
to 500-1000 J/kg over a more widespread area, especially w/ east
ward extent along/east of US-85. Shear will be stronger as well,
but still fairly modest and probably too minimal to support more
robust/long lived convection. Nonetheless, stronger storms could
produce small hail and gusty winds, along with heavy rain & some
potential for localized flooding given PWs well over 1 inch. The
expectation is for several waves of showers & storms across much
of the area, though there may a slightly better chance for those
subsequent waves to be more robust as the atmosphere should have
a bit more energy to work with. Convective potential may persist
well into the night as numerous disturbances traverse the larger
scale southwesterly flow pattern through 12z Sunday. An isolated
storm or two will be possible on Sunday, but overall Sunday does
look to be considerably drier. Temperatures look to remain quite
warm through the period.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 341 AM MDT Sat Jul 27 2024

Sunday night/Monday...500 mb heights aloft rise from 5880 to 5920
meters from Sunday to Monday, with even drier air moving overhead as
precipitable water values lower to the 0.2 to 0.5 inch range. With
warm temperatures aloft near 19 Celsius at 700 mb acting as a cap
and producing decent convective inhibition, and limited low and mid
level moisture, no convection is anticipated. Temperatures will be
hot, with readings in the upper 80s west of I-25, and 90s to near
100 degrees to the east.

Tuesday...Dry west southwest flow aloft continues, and with minimal
low and mid level moisture, no showers or thunderstorms are
expected. 700 mb temperatures near 19 Celsius will yield maximum
temperatures from the upper 80s west of I-25, to the mid 90s to near
103 degrees east of I-25.

Wednesday...Ridging aloft maintains itself over Colorado with dry
air remaining across our counties, and with warm temperatures aloft
continuing, no precipitation is expected. Maximum temperatures will
remain hot, though slightly cooler than Tuesday due to low level
winds turning north.

Thursday...August will begin with similar maximum temperatures with
700 mb temperatures nearly the same as Wednesday. Still no
precipitation as the airmass remains relatively dry with warm
temperatures aloft producing enough convective inhibition to limit
precipitation chances.

Friday...Despite ridging and warm temperatures continuing aloft,
with 700 mb temperatures near 18 Celsius, there may be enough of an
increase in mid level moisture to spark isolated late afternoon and
evening showers and thunderstorms south of a Laramie to Chadron
line, though with dry low levels, precipitation will be minimal.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1140 AM MDT Sat Jul 27 2024

Another active day of showers and thunderstorms is anticipated
today. Thunderstorms are already developing in Wyoming and will
expand in coverage and move to the ENE through the afternoon
hours. TEMPO groups attempt to capture the progression of the
first round of storms which may bring gusty/erratic winds, brief
VIS reductions in heavy rainfall, lightning, and possibly small
hail. However, additional rounds will be possible after the
first round through the evening hours. A few showers and
possibly some rumbles of thunder through about 08z. Expect
clearing skies after that.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...CLH
LONG TERM...RUBIN
AVIATION...MN

In the hours before

Special weather statement, Jul 27, 12:15 PM MST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
115 PM MDT Sat Jul 27 2024

WYZ117-118-272000-
Central Laramie County WY-South Laramie Range Foothills WY-
115 PM MDT Sat Jul 27 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LARAMIE COUNTY
THROUGH 200 PM MDT...

At 114 PM MDT, Doppler radar was tracking a strong thunderstorm near
Winchester Hills, or near Cheyenne, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cheyenne, Laramie County Fairgrounds at Archer, Fox Farm-College,
Cheyenne Regional Airport, Winchester Hills, South Greeley Highway,
Ranchettes, Warren AFB, Frontier Park, North Cheyenne, South
Cheyenne, Bison Crossing, Grass Hills, and Cowboy Ranch South.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 14.
 Interstate 80 in Wyoming between mile markers 356 and 378.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4107 10498 4134 10467 4107 10443 4099 10475
      4100 10492
TIME...MOT...LOC 1914Z 235DEG 23KT 4108 10487

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Natoli
Special weather statement, Jul 27, 1:03 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
203 PM MDT Sat Jul 27 2024

NEZ020-054-WYZ119-272045-
Kimball NE-Banner NE-East Laramie County WY-
203 PM MDT Sat Jul 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN KIMBALL...
SOUTHWESTERN BANNER AND EAST CENTRAL LARAMIE COUNTIES THROUGH 245 PM
MDT...

At 203 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Pine Bluffs, or 25 miles west of Kimball, moving
east at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern
Kimball, southwestern Banner and east central Laramie Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4124 10421 4135 10421 4143 10391 4120 10390
TIME...MOT...LOC 2003Z 269DEG 14KT 4129 10414

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Natoli
Special weather statement, Jul 27, 1:47 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
247 PM MDT Sat Jul 27 2024

NEZ020-WYZ108-119-272130-
Banner NE-Goshen County WY-East Laramie County WY-
247 PM MDT Sat Jul 27 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN KIMBALL...WESTERN
BANNER...SOUTHEASTERN GOSHEN AND EAST CENTRAL LARAMIE COUNTIES
THROUGH 330 PM MDT...

At 247 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gun Barrel to 8 miles northeast of Albin.
Movement was northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Albin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4151 10432 4169 10379 4140 10377 4139 10405
      4137 10406 4137 10430
TIME...MOT...LOC 2047Z 224DEG 16KT 4143 10425 4149 10398

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Natoli
Special weather statement, Jul 27, 2:00 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
300 PM MDT Sat Jul 27 2024

WYZ112>114-272145-
Sierra Madre Range WY-Upper North Platte River Basin WY-
Snowy Range WY-
300 PM MDT Sat Jul 27 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CARBON AND
SOUTHWESTERN ALBANY COUNTIES THROUGH 345 PM MDT...

At 259 PM MDT, Doppler radar was tracking a strong thunderstorm near
Odd Fellows Campground, or 50 miles southeast of Rawlins, moving east
at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Encampment, Riverside, Savage Run Wilderness, Ryan Park, Skyline,
Rambler, Corral Creek Campground, Pickaroon Campground, Odd Fellows
Campground, Silver Lake Campground, Keystone, Ryan Park Campground,
Medicine Bow Peak, South Brush Creek Campground, Bobbie Thompson
Campground, French Creek Campground, Bennett Creek Campground, Pike
Pole Campground, Snowy Range Pass, and Platte River Wilderness.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4109 10678 4125 10684 4144 10633 4109 10622
TIME...MOT...LOC 2059Z 255DEG 28KT 4116 10672

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Natoli

The radar

The Riverton/Lander radar (KRIW), 176 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carbon

When
July 27, 2:19 PM MST
Where
Carbon County, 0.69 mi S of (Rwl)rawlins Airport
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.800, -107.200

Rawlins Airport ASOS station (KRWL) measured wind gust.

Thunderstorm Wind, Carbon

When
July 27, 3:16 PM MST
Where
Carbon County, 2.17 mi ESE of Walcott
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.750, -106.510

WYDOT mesonet station along Interstate 80 at Halleck Ridge (WY18) measured wind gust 7 miles northwest of Elk Mountain.

Thunderstorm Wind, Laramie

When
July 27, 4:06 PM MST
Where
Laramie County, 20.57 mi ENE of Iron Mountain
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.650, -104.850

WYDOT mesonet station along Interstate 25 at Bear Creek (WY40) measured wind gust 8 miles south of Chugwater.

Thunderstorm Wind, Platte

When
July 27, 4:12 PM MST
Where
Platte County, 2.92 mi SE of Ferguson Corner
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
41.930, -104.940

WYDOT mesonet station along Interstate 25 at Bordeaux (KBRX) measured wind gust 9 miles south of Wheatland.

Thunderstorm Wind, Platte

When
July 27, 4:22 PM MST
Where
Platte County, 2.92 mi SE of Ferguson Corner
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
41.930, -104.940

WYDOT mesonet station along Interstate 25 at Bordeaux (KBRX) measured wind gust 9 miles south of Wheatland.

Thunderstorm Wind, Platte

When
July 27, 4:36 PM MST
Where
Platte County, 6.09 mi NNW of Dwyer Junction
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
42.320, -105.050

WYDOT mesonet station Coleman (WY1) along Interstate 25 measured wind gust 13 miles south of Glendo.

Thunderstorm Wind, Converse

When
July 27, 4:40 PM MST
Where
Converse County, 6.23 mi WSW of Douglas
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
42.720, -105.490

Thunderstorm Wind, Goshen

When
July 27, 4:42 PM MST
Where
Goshen County, 4.84 mi S of Lingle
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.070, -104.350

Thunderstorm Wind, Converse

When
July 27, 4:53 PM MST
Where
Converse County, 0.51 mi E of (Dgw)converse County Airport
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
42.800, -105.380

Douglas Airport ASOS station (KDGW) measure wind gust.

Thunderstorm Wind, Goshen

When
July 27, 4:53 PM MST
Where
Goshen County, 0.69 mi N of (Tor)torrington Airport
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
42.070, -104.150

Torrington Airport ASOS station (KTOR) measured wind gust.

Thunderstorm Wind, Platte

When
July 27, 4:56 PM MST
Where
Platte County, 6.87 mi NW of (76v)glendo Thomas Airport
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
42.600, -105.100

WYDOT mesonet station along Interstate 25 at the Platte-Converse County line (WY56) measured wind gust.

Thunderstorm Wind, Goshen

When
July 27, 4:59 PM MST
Where
Goshen County, 0.69 mi N of (Tor)torrington Airport
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
42.070, -104.150

Torrington Airport ASOS station (KTOR) measured wind gust.

Thunderstorm Wind, Niobrara

When
July 27, 5:22 PM MST
Where
Niobrara County, 3.62 mi W of Van Tassell
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
42.670, -104.160

WYDOT mesonet station along US Highway 20 near Van Tassell (WY60) reported wind gust.

Thunderstorm Wind, Platte

When
July 27, 6:08 PM MST
Where
Platte County, 5.15 mi NE of Wendover
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
42.390, -104.810

Camp Guernsey AWOS station (KGUR) reported wind gust.

Thunderstorm Wind, Carbon

When
July 27, 6:20 PM MST
Where
Carbon County, 2.17 mi ESE of Walcott
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
41.750, -106.510

WYDOT mesonet station along Interstate 80 at Halleck Ridge (WY18) measured wind gust 7 miles northwest of Elk Mountain.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193297, 1193298, 1193300, 1193301, 1193302, 1193303, 1193305, 1193306, 1193307, 1193308, 1193309, 1193310, 1193311, 1193312, 1193313.